Dense Fog, W Salt Lake T X W/E Toole T X E
- When
- February 12, 4:00 AM MST to 6:00 PM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- OFFICIAL NWS OBS.
A strong inversion and resulted in dense fog, reducing visibilities to near zero at times, creating very hazardous driving conditions in the Salt Lake Valley. Temperatures near or slightly below freezing allowed the fog to freeze in spots further degrading road conditions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong inversion and resulted in dense fog, reducing visibilities to near zero at times, creating very hazardous driving conditions in the Salt Lake Valley. Temperatures near or slightly below freezing allowed the fog to freeze in spots further degrading road conditions. A 16-car pileup closed I-15 in Davis Co. for nearly 6 hours with numerous injuries reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 12, 3:50 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 350 AM MST SAT FEB 12 2005 .SYNOPSIS...A VERY MOIST UPPER LOW WILL OPEN UP AND MOVE ACROSS SOUTHERN UTAH TODAY. A WESTERLY FLOW WITH PATCHY MOISTURE WILL BE OVER THE AREA SUNDAY. A COLD FRONT WILL MOVE SOUTH ACROSS UTAH ON MONDAY. && .DISCUSSION...MASSIVE STRATOFORM PRECIP SHIELD CURRENTLY SHIFTING INTO EASTERN AND FAR NORTHERN UT AND WILL CONTINUE MOVING OUT OF THE AREA THROUGH THE MORNING. POCKETS OF FREEZING RAIN IN THE BOTTOMS OF THE NORTHERN VALLEYS NEAR THE GREAT SALT LAKE HAVE FOR THE MOST PART BEEN PUTTING A THIN GLAZE ON STRUCTURES BUT NOT ROAD SURFACES AND THIS SHOULD END BY SUNRISE. ANOTHER BROAD AREA OF RAIN ASSOCIATED WITH THE CENTER OF THE EJECTING UPPER LOW IS MORE CONVECTIVE IN NATURE AND THIS WILL BE MOVING INTO SOUTHWESTERN UT WITHIN THE NEXT COUPLE OF HOURS. THE ENTIRE UPPER TROF AXIS WILL BE CROSSING UT AROUND MIDDAY WITH A WEAKLY DEFINED SURFACE REFLECTION. THE WESTERLY FLOW BEHIND THIS WILL START TO SHUT DOWN PRECIP OVER THE EAST BUT CONSIDERABLE LOW LEVEL MOISTURE WILL KEEP IT GOING OVER THE MTNS AND IN THE ADJACENT UPSTREAM VALLEYS INTO THIS EVE. NEXT PACIFIC SHORT WAVE ALREADY BEGINNING TO SPREAD PRECIP INTO THE PACNW WILL MAINLY AFFECT THE NORTHERN ROCKIES TONIGHT AND SUNDAY BUT IT WILL SEND A COLD FRONT INTO UT MON MORNING THAT STALLS ACROSS CENTRAL UT MON NIGHT. SOME PRECIP COULD DEVELOP OVER THE FAR NORTH AHEAD OF THIS FEATURE BY LATE SUN BECOMING MORE WIDESPREAD SUN NIGHT AND MON ALONG THE FRONT. NEXT SIGNIFICANT INCREASE IN MOISTURE COMES LATER IN THE WEEK AS THE NEXT CLOSED LOW IN THE ERN PACIFIC STARTS TO EJECT SMALL SHORT WAVES INTO THE WEST THEN THE LOW ITSELF OPENS UP AND LIFTS INLAND OVER THE WEEKEND. SO HAVE KEPT SOME POPS IN THE FORECASTS EACH DAY THRU DAY 7. && .HYDRO...RIVERS OVER EXTREME SRN UT HAVE SLOWED OR TEMPORARILY STOPPED THEIR RISES WITH THE BREAK IN THE RAINFALL OF THE LAST SEVERAL HOURS. AS RAIN SPREADS BACK INTO THE AREA...RIVERS COULD RESUME RISING LATER THIS MORNING. ALLOWED FLASH FLOOD WARNINGS TO EXPIRE OVERNIGHT BUT HAVE LEFT FLASH FLOOD WATCH IN EFFECT THROUGH TODAY FOR THE EXPECTED INCREASE IN RAINFALL THIS MORNING. && .AVIATION...CURRENT IFR CONDITIONS WITH CEILINGS AROUND 800 FEET. WILL SEE PERIODS OF LIFR ALSO AS CEILINGS DROP BELOW 500 FEET FROM TIME TO TIME THIS MORNING. IFR CONDITIONS ALSO REFLECTED IN VISIBILITIES WITH PRECIPITATION IN THE FORM OF RAIN AND SNOW. AIRMASS WILL CONTINUE TO BE COLD ENOUGH TO PRODUCE A RAIN/SNOW MIX THIS MORNING. AS TEMPERATURES RISE ABOVE THE FREEZING MARK LATER THIS MORNING EXPECT THAT MOST OF THE DAY WILL FEATURE ONLY LIGHT RAIN AND MVFR CONDITIONS AT THE SALT LAKE CITY AIRPORT. IMPROVEMENT WILL BE SLOW UNTIL LATE TONIGHT AS MOISTURE REMAINS ACROSS THE AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THRU TODAY EXTREME SOUTHERN UT. SEE SLCFFASLC. SNOW ADVISORY ALL MTNS THROUGH TODAY. SEE SLCWSWSLC. WY...NONE. ID...NONE. && WILENSKY/YOUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 610 AM MST FRI FEB 11 2005 UTZ007>010-016>021-121400- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 610 AM MST FRI FEB 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD AND ALL OF THE MOUNTAINS OF UTAH. .DAY ONE...TODAY SUBSTANTIAL RAINFALL IS EXPECTED OVER VALLEY AREAS OF SOUTHERN UTAH TODAY AND TONIGHT WHICH COULD RESULT IN SIGNIFICANT RISES IN SMALL RIVERS AND STREAMS. SNOW WILL ACCUMULATE OVER THE SOUTHERN MOUNTAINS ABOVE 8000 FEET TODAY THEN SPREAD INTO THE NORTHERN MOUNTAINS TONIGHT. SEE THE LATEST HYDROLOGIC STATEMENT (SLCFFASLC) AND WINTER WEATHER STATEMENT (SLCWSWSLC) FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE OVER SOUTHERN UTAH ON SATURDAY BEFORE TAPERING OFF SATURDAY NIGHT. SIGNIFICANT RISES ARE EXPECTED IN MAIN STEM RIVERS AND LARGE STREAMS BY MIDDAY SATURDAY. SEE SLCFFASLC FOR THE LATEST HYDROLOGIC STATEMENT. IN ADDITION TO THE RAIN...SNOW WILL CONTINUE TO ACCUMULATE ON THE MOUNTAINS ABOVE 7000 FEET IN NORTHERN UTAH AND ABOVE 8000 FT IN SOUTHERN UTAH THROUGH SATURDAY NIGHT. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO NATIONAL WEATHER SERVICE.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441472, 5441473.